Severe Bradycardia Following Electrical Cardioversion for Atrial Tachyarrhythmias in Patients: CASE REPORTS
A 74-year-old man was admitted to the hospital with unstable rest angina. Forty-eight hours after admission he developed severe prolonged chest pain of 3 hours’ duration. His electrocardiogram revealed sinus rhythm and changes of anterior and inferior myocardial infarctions of indeterminate age and a possible acute lateral wall infarction. Creatine kinase (CK) peak was 2,002 IU/L, with a peak CK MB of 15.2 percent. He exhibited recurrent rest angina and subsequently developed hypotension requiring insertion of an intra-aortic balloon pump. His chest pain resolved following insertion of the balloon pump, but he required vasopressors to maintain an adequate blood pressure, and later he developed atrial flutter with a ventricular response of 150/min and was hypotensive in spite of pressor infusions. In view of his hemodynamic instability, urgent electrical cardioversion was performed. An initial countershock of 50 joules was unsuccessful, and a second 50-joule countershock was repeated. This resulted in severe sinus bradycardia (less than 30 beats/min) and worsening of hypotension. Cardiopulmonary resus- citative efforts (including IV atropine and IV epinephrine) failed and the patient died.
A 61-year-old man was admitted to a hospital with new onset of rest angina and a normal ECG. Subsequently, the patient developed severe retrosternal chest pain lasting several hours. His ECG at this time showed 1 mm ST segment elevation with T wave inversions in leads 2, 3, and aVF and 2 mm ST segment depression in leads Vt through V8, associated with new onset of atrial fibrillation with rapid ventricular response. Chest pain was relieved with IV nitroglycerin, and the rapid ventricular response was controlled with two IV boluses of 0.25 mg digoxin. Subsequently, he developed episodes of slow ventricular response with pauses up to 8.4 s. At this time, digoxin therapy was discontinued, a temporary pacemaker electrode was inserted, and demand ventricular pacing was initiated. Over the next two days, his serum CK peaked at 3,130 u/L, with a CK MB of 9 percent. He continued to display atrial fibrillation with paroxysms of rapid ventricular response and systemic hypotension. In view of the precarious hemodynamic state, electrical cardioversion for atrial fibrillation was undertaken. Following electrical countershock, he developed complete asystole, and demand ventricular pacing was initiated via the temporary pacemaker electrode. Over the next 12 h, the patient remained in a paced rhythm with no spontaneous atrial activity. Subsequently, he demonstrated a junctional escape rhythm with a rate of about 30 beats/min. Thirty- six h later, he once again developed atrial fibrillation, at which time ventricular rate was controlled with IV digoxin. He underwent coronary artery bypass surgery for significant left main coronary artery stenosis and total right coronary artery occlusion. Over a one-year follow-up period he is in sinus rhythm, with no clinical manifestations of sinus node dysfunction.
A 64-year-old woman with previous myocardial infarctions and subsequent coronary artery bypass graft surgery was admitted with unstable rest angina. She had no previous history of a sick sinus node, and her ECG on admission showed sinus rhythm. The patient experienced a non-Q wave myocardial infarction, with CK peak of 520 IU/L and a positive CK MB band. One day later, she developed atrial flutter with variable atrioventricular block. A total of 1.25 mg of digoxin was given IV, and quinidine gluconate (324 mg orally three times a day) therapy was also initiated. After eight doses of quinidine were given, atrial flutter persisted, and therefore, it was decided to perform electrical cardioversion. At this stage, there was no clinical or laboratory evidence of digitalis toxicity or renal failure, and the last dose of digoxin was given more than 14 h prior to cardioversion. Following electrical countershock of 20 joule, asystole developed, which persisted despite 2 mg of IV atropine. Transthoracic pacing was utilized while a temporary transvenous pacemaker electrode was inserted. Atrial activity did not recur for two days. During this period, when the pacemaker was turned off, there was a slow junctional escape rhythm. Coronary angiography was performed, which revealed a severe triple-vessel disease, and the patient later died during coronary artery bypass graft surgery.